Breathing Problems Linked to Codeine Cold Medications For Children, FDA Warns

Following reports of severe respiratory problems, federal drug regulators are warning about the use of codeine-based cough and cold medications among children. 

A drug safety communication was issued by the FDA on July 1, announcing an investigation into the risk of problems with codeine cold and cough medications used to treat children under the age of 18. The agency warns that the medications may cause slowed or difficult breathing in minors.

The investigation comes after an April warning by the European Medicines Agency (EMA), which indicated that codeine should not be used in children younger than 12 for cough and cold treatment. The EMA contraindicated codeine use for children under 12 following a review by it’s Pharmacovigilance Risk Assessment Committee.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

The FDA’s own review is just beginning, and the agency says it will also consult with outside experts by convening an advisory committee meeting in the near future.

In the meantime, the FDA is urging parents and caregivers to stop giving their children codeine if they see any signs of slow, shallow, difficult or noisy breathing, confusion, or unusual sleepiness. If they detect these symptoms after giving a child codeine, they should take the child to an emergency room immediately or call 911.

The agency warns that children who already have breathing problems may be more susceptible to potentially dangerous codeine side effects.

This is not the first time the FDA has warned against the use of codeine, a powerful opioid painkiller.

In 2013, the FDA issued a strong warning concerning codeine and its likelihood to cause life-threatening complications and death in children given the drug after undergoing certain surgeries.

The warning followed an announcement in 2012, which indicated that the FDA was investigating the drug after several children taking the drug for pain following tonsil or adenoid surgery died. The FDA found children offered codeine after those surgeries have a higher likelihood of experiencing severe side effects. As a result the FDA required a black box warning for the opioid drug.

The American Academy of Pediatrics (AAP) and American College of Chest Physicians (ACCP) also recommends against prescribing codeine for coughs or URI in children. The Canadian Ministry of Health and European Medicines Agency prohibits the use of the drug in kids younger than 12.

Despite national guidelines which recommend against the use of codeine in children, many still receive the drug every year.

Officials warn parents who may be worried about potential side effects to ask for alternative medications without codeine.

0 Comments

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories